Mississippi, 2004

Tornado and Hail in Mississippi, May 30, 2004

May 30, 2004 · NWS MEG · 19 events in 17 counties and zones

17 thunderstorm wind, 1 tornado, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$401,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 30, 3:20 PM CST, 5 hours 10 minutes earlier.

Area forecast discussion, May 30, 3:20 PM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
420 PM CDT SUN MAY 30 2004

.DISCUSSION...

A COLD FRONT NOW OVER THE EXTREME NW PART OF AR WILL MOVE THROUGH
MOST OF THE CWA LATER TONIGHT. AN INTENSE SQUALL LINE HAS DEVELOPED
JUST AHEAD OF THE FRONT AND WILL MOVE THROUGH THE CWA LATER THIS
EVENING INTO THE OVERNIGHT HOURS. TORNADOES...LARGE HAIL...DAMAGING
WINDS AND HEAVY RAINFALL ARE ALL POSSIBLE WITH THIS LINE. A FEW
TORNADIC SUPERCELLS COULD DEVELOP AHEAD OF THE SQUALL LINE LATE THIS
AFTERNOON AND EVENING. THE SITUATION IS COVERED WELL BY A TORNADO
WATCH AND SPC DAY 1 OUTLOOK INCLUDING MOST OF THE CWA UNDER A HIGH
RISK.

STRONG SOUTH WINDS ARE OCCURRING THIS AFTERNOON. A WIND ADVISORY
REMAINS IN EFFECT UNTIL 6 PM FOR NE AR/MO BOOTHEEL. WILL LET THE
WIND ADVISORY EXPIRE AT 6 PM SINCE SUSTAINED WINDS SHOULD DIP BELOW
ADVISORY CRITERIA AT THAT TIME.

EXPECT THE COLD FRONT TO CLEAR THE REST OF THE NRN MS COUNTIES
MONDAY. A SLGT CHC OF TSTMS STILL REMAINS OVER THE SRN HALF OF THE
CWA MONDAY...BUT THE SVR RISK IS LOW.

OTHER SHORTWAVES WILL BRING CHCS OF SHWRS/TSTMS LATER IN THE FCST
PERIOD BUT NOTHING LOOKS SEVERE AT THIS TIME.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY FOR NE AR UNTIL 6 PM.
MS...WIND ADVISORY UNTIL 6 PM.
MO...NONE.
TN...NONE.
&&

SWC
Hazardous weather outlook, May 30, 4:45 PM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
545 PM CDT SUN MAY 30 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-311100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
545 PM CDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A MAJOR OUTBREAK OF SEVERE WEATHER IS LIKELY ACROSS THE MIDSOUTH
TONIGHT.

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS TONIGHT FOR EAST
ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE AND THE NORTHWEST
HALF OF NORTH MISSISSIPPI. THE HIGH RISK AREA IS NORTHWEST OF AN
OXFORD TO CORINTH LINE AND INCLUDES JONESBORO...BLYTHEVILLE...
DYERSBURG...MEMPHIS...JACKSON AND CLARKSDALE.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT FOR THE
REST OF NORTH MISSISSIPPI. THE MODERATE RISK AREA IS ALONG AND
SOUTHEAST OF AN OXFORD TO CORINTH LINE AND INCLUDES TUPELO.

A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT PROVIDING THE BEST
CHANCE FOR SEVERE WEATHER. A LINE OF THUNDERSTORMS IN ADVANCE OF THE
FRONT WILL MOVE ACROSS THE AREA TONIGHT. ADDITIONAL THUNDERSTORMS
WILL DEVELOP AHEAD OF THE MAIN LINE OF STORMS DURING THE EVENING.
SEVERAL OF THESE STORMS COULD BE SEVERE.

THE MAIN SEVERE WEATHER THREATS WILL BE TORNADOES...LARGE HAIL AND
DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE WITH SOME OF THE STORMS.
THE MOST LIKELY TIME PERIOD FOR SEVERE WEATHER IS FROM THIS EVENING
INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE OTHER CHANCES OF THUNDERSTORMS DURING THE WEEK. AT
THIS TIME...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING INTO THE OVERNIGHT
HOURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

In the hours before

Local storm report, May 30, 7:41 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
841 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND GST     POCAHONTAS              36.26N 90.97W
05/30/2004  60 MPH           RANDOLPH           AR   AMATEUR RADIO

            WINDS GUSTS REPORTED TO 60 MPH

0703 PM     TSTM WND DMG     POCAHONTAS              36.26N 90.97W
05/30/2004                   RANDOLPH           AR   CO-OP OBSERVER

            LARGE TREE LIMBS REPORTED DOWN

0720 PM     TSTM WND GST     1 W EGYPT               35.87N 90.95W
05/30/2004  60 MPH           CRAIGHEAD          AR   FIRE DEPT/RESCUE

            WINDS GUSTS TO 60 MPH

0737 PM     TSTM WND DMG     PIGGOTT                 36.38N 90.20W
05/30/2004                   CLAY               AR   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN

0738 PM     TSTM WND GST     4 S PARAGOULD           36.00N 90.51W
05/30/2004  60 MPH           GREENE             AR   TRAINED SPOTTER

            GUSTS TO 60 MPH

0745 PM     TSTM WND DMG     PIGGOTT                 36.38N 90.20W
05/30/2004                   CLAY               AR   PUBLIC

            SHEDS DESTROYED...TRAILERS DAMAGED...LOTS OF TREES
            KNOCKED DOWN.

0745 PM     TSTM WND DMG     5 N WEINER              35.69N 90.90W
05/30/2004                   POINSETT           AR   LAW ENFORCEMENT

            POWER LINES AND SEVERAL TREES REPORTED DOWN NEAR THE

            POINSETT AND CRAIGHEAD COUNTY LINE ALONG STATE HIGHWAY 49

0800 PM     TSTM WND DMG     2 N CLARKTON            36.48N 89.97W
05/30/2004                   DUNKLIN            MO   AIRPLANE PILOT

            POWER LINES REPORTED DOWN BETWEEN CLARKTON AND MALDEM.

0800 PM     TSTM WND DMG     CLARKTON                36.45N 89.97W
05/30/2004                   DUNKLIN            MO   TRAINED SPOTTER

            POWER LINES REPORTED DOWN IN CLARKTON AND THE NEARBY TOWN
            OF MCGUIRE.

0810 PM     TSTM WND GST     SENATH                  36.13N 90.16W
05/30/2004  60 MPH           DUNKLIN            MO   EMERGENCY MNGR

0810 PM     TSTM WND DMG     SENATH                  36.13N 90.16W
05/30/2004                   DUNKLIN            MO   EMERGENCY MNGR

            TREES AND POWER LINES REPORTED DOWN

&&

CORDERO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, De Soto

When
May 30, 8:30 PM CST to 8:35 PM CST
Where
De Soto County, Hernando
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.817, -90.000

A couple of trees were blown down.

Thunderstorm Wind, Tate

When
May 30, 8:55 PM CST to 9:00 PM CST
Where
Tate County, Strayhorn
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
34.617, -90.150

Fourteen homes were damaged.

Thunderstorm Wind, Tate

When
May 30, 9:05 PM CST to 9:10 PM CST
Where
Tate County, 6 mi W of Senatobia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.617, -90.050

Several trees were blown down with some of the trees falling on a house.

Thunderstorm Wind, Panola

When
May 30, 9:20 PM CST to 9:35 PM CST
Where
Panola County, 2 mi N of Como
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.550, -89.933

Some trees were knocked down.

Thunderstorm Wind, Tunica

When
May 30, 9:20 PM CST to 9:25 PM CST
Where
Tunica County, Little Texas
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
34.617, -90.283

Several trees were blown down.

Thunderstorm Wind, Marshall

When
May 30, 9:20 PM CST to 9:25 PM CST
Where
Marshall County, Holly Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
34.767, -89.450

Numerous trees and power lines were knocked down.

Thunderstorm Wind, Benton

When
May 30, 9:50 PM CST to 9:55 PM CST
Where
Benton County, Ashland
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
AMATEUR RADIO
Coordinates
34.833, -89.167

A drug store was damaged and several buildings suffered roof damage. Some trees were knocked down.

Thunderstorm Wind, Lafayette

When
May 30, 10:00 PM CST to 10:05 PM CST
Where
Lafayette County, Oxford
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
34.367, -89.517

Several trees and power lines were blown down.

Tornado, Tippah

When
May 30, 10:05 PM CST to 10:10 PM CST
Where
Tippah County, 3 mi W of Walnut
Measured
55
Rating
F1
Path length
0.2 mi
Path width
75 yd
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
34.950, -88.933

The tornado touched down just west of Walnut and moved northeast. One house was badly damaged and the steeple was blown off the Walnut Baptist Church. Numerous trees were blown down.

Thunderstorm Wind, Tallahatchie

When
May 30, 10:15 PM CST to 10:30 PM CST
Where
Tallahatchie County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
33.983, -90.167

Sixty homes, six businesses and ten cars were damaged. Numerous trees and power lines were knocked down across the county.

Thunderstorm Wind, Alcorn

When
May 30, 10:20 PM CST to 10:25 PM CST
Where
Alcorn County, Corinth
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
34.933, -88.517

One building had its roof blown off. Several trees and power lines were knocked down.

Hail, Lee

When
May 30, 10:25 PM CST to 10:30 PM CST
Where
Lee County, Baldwyn
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
34.500, -88.633

Thunderstorm Wind, Calhoun

When
May 30, 10:25 PM CST to 10:30 PM CST
Where
Calhoun County, Calhoun City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
33.850, -89.317

Several trees were knocked down.

Thunderstorm Wind, Union

When
May 30, 10:30 PM CST to 10:35 PM CST
Where
Union County, 1 mi N of Myrtle
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
34.583, -89.117

Some trees were blown down.

Thunderstorm Wind, Lee

When
May 30, 10:33 PM CST to 10:45 PM CST
Where
Lee County, 5 mi SW of Baldwyn
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
34.450, -88.700

Several trees were knocked down.

Thunderstorm Wind, Pontotoc

When
May 30, 10:40 PM CST to 10:45 PM CST
Where
Pontotoc County, Thaxton
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
34.317, -89.167

A few trees were blown down.

Thunderstorm Wind, Tishomingo

When
May 30, 10:45 PM CST to 10:50 PM CST
Where
Tishomingo County, Iuka
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
34.833, -88.167

Several trees and power lines were blown down.

Thunderstorm Wind, Itawamba

When
May 30, 10:45 PM CST to 10:50 PM CST
Where
Itawamba County, Fulton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
34.267, -88.417

Some trees were knocked down.

Thunderstorm Wind, Chickasaw

When
May 30, 11:00 PM CST to 11:05 PM CST
Where
Chickasaw County, Houston
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
33.900, -89.000

Some trees and power lines were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyThe tornado archive for Mississippi, 2004Warnings in Mississippi, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395753, 5395832, 5395829, 5395754, 5395755, 5395828, 5395756, 5395757, 5395758, 5395759, 5395830, 5395760, 5395824, 5395825, 5395826, 5395827, 5395833, 5395834, 5395831.